Will I Lose My Hair During Chemotherapy? Your Questions Answered

woman cancer patient with scarf
Michael Courtney/Getty Images

Will I lose my hair during chemotherapy?” is one of the most common questions I get when discussing chemotherapy with a new patient. It usually comes just before or just after the “will I get sick?” question. Hair loss (also called alopecia) from chemotherapy is a distressing symptom for many patients, and it can lead to psychosocial stress, decreased ​sense of well-being, poor body image, and depression.

Hair loss is the primary symptom that visibly makes a person look like a cancer patient.

1. Will I lose my hair during chemotherapy?

Not all chemotherapy causes hair loss, but many of them do. The amount of hair loss or hair thinning depends on the exact chemotherapy drug, the dose of the drug, and your own sensitivity to the drug.  Sometimes the hair loss can affect more than the hair on your scalp. You may also lose eyelashes, eyebrows, underarm hair, hair on your arms and legs, and pubic hair.

For women with ovarian cancer, a common chemotherapy regimen is the combination of a platinum and a taxane. Carboplatin (Paraplatin) and cisplatin (Platinol) are platinum drugs, and paclitaxel (brands include Taxol, Abraxane, and others) and docetaxel (Taxotere) are taxanes. These drugs usually cause hair loss or hair thinning, especially when used in combination.

It’s important to ask your doctor about whether your specific chemotherapy regimen will lead to hair loss.

2. How does chemotherapy cause hair loss?

Chemotherapy acts by targeting rapidly dividing cancer cells. But many normal cells in the human body, other than cancer cells, divide rapidly. Hair follicles, the cells that produce hair, grow rapidly and become an unintended target for the chemotherapy drug.

3. When does the hair loss begin to happen?

Hair loss or hair thinning from chemotherapy usually begins one to three weeks after the first treatment. It usually continues over the next month or two of treatment. For some, the hair loss is gradual. You may find more hair in your hairbrush or comb, or you may find more hair on your pillow in the mornings. For others, hair may come out in clumps. Many people shave their heads when this starts happening.

4. Is hair loss from chemotherapy permanent?

Hair loss from chemotherapy is usally temporary. For most, hair will grow back in when treatment is done. Only very rarely is hair loss from chemotherapy permanent.

5. When does hair grow back in after chemotherapy?

If you have lost your hair from chemotherapy, it will usually begin growing in again about one to three months after your last dose of chemo. It can take six months to a year for hair to grow back in completely. When your hair regrows, you may also notice that the texture – and sometimes even the color – is different.

5. Are there ways to prevent chemotherapy-induced hair loss?

Cooling the scalp may be useful at preventing hair loss from chemotherapy. Using cold caps or other scalp cooling technology narrows the blood vessels in the skin on the scalp, reducing blood flow to the scalp. This may decrease the amount of chemotherapy that can get to the hair follicles. Cold caps are generally available online to rent or purchase. The Rapunzel Project is a non-profit organization dedicated to helping patients keep their hair during chemotherapy, and more information about scalp cooling products can be found on their website.

6. Should I cover my head when I lose my hair? 

Some women opt to cover their heads with a wig or scarf or hat. Other women choose to not cover their heads. The decision is very personal and definitely not one-size-fits-all. If you choose to buy a wig, it's best to shop for it before you lose your hair, so that you can match color or texture to your natural hair. If possible, seek out a specialty shop that caters to cancer patients. The American Cancer Society has a not-for-profit catalog that sells wigs, scarves, turbans, and more.

Sometimes, free wigs (or loaner wigs) may be available through local cancer societies and organizations. You should ask your oncology social worker or nurse for additional local resources that may be available to you. 


Choi EK, Kim IR, Chang O, Kang D, Nam SJ, Lee JE, Lee SK, Im YH, Park YH, Yang JH, Cho J. Impact of chemotherapy-induced alopecia distress on body image, psychosocial well-being, and depression in breast cancer patients. Psychooncology. 2014;23(10):1103-1110.

Betticher DC, Delmore G, Breitenstein U, Anchisi S, Zimmerli-Schwab B, Muller A, von Moos R, Hugli-Dayer AM, Schefer H, Bodenmann S, Buhler V, Trueb RR. Efficacy and tolerability of two scalp cooling systems for the prevention of alopecia associated with docetaxel treatment. Support Care Cancer. 2013;21(9):2565-73.

Cigler T, Isseroff D, Fiederlein B, Schneider S, Chuang E, Vahdat L, Moore A. Efficacy of scalp cooling in preventing chemotherapy-induced alopecia in breast cancer patients receiving adjuvant docetaxel and cyclophosphamide chemotherapy. Clin Breast Cancer. 2015 Jan 26 [Epub ahead of print].

Continue Reading